Thyroid UK

Feeling ill again even though me TSH levels are now well within range

Hello, I am really looking for some advise or wondering if anyone else has had the same experience as me.

I am currently taking 62.5mg of Levothyrox after being diagnosed with hashimotos hypothyroidism. I have been gradually feeling better over the last few months since taking the levo - i started on 25mg and have gradually gone up to the present dose.

However since Saturday I seem to have had a set back..I am experiencing lightheadedness, sometimes dizzy (especially if i bend down or get up quickly), real fatigue and lethargy again and tingling and tightness in my hands, occasional heart palpitations, and quite forgetful. I had my TSH level checked today and the result was 1.53 so I well in range now, so I guess its not my thyroid levels which is the problem! I have my endrocologist appointment on Monday. I feel really rubbish again even though my TSH levels seem correct. I did feel so much better throughout June I am going on our family holiday on Tuesday and I just feel so tired again I am dragging myself around. Today I also feel slightly nauseous and my appetite seems to have disappeared...any comments would be so welcome

13 Replies
oldestnewest

Do you have any other results as well as the TSH? It would be helpful to know your TSH, Free T4 and Free T3 and their ranges. Free T3 is the best one for telling how you are doing. TSH should be 1 or under when you are adequately treated, so it is still a bit high.

Presumably you've had antibodies tested as you said you have Hashi's.

Have you had vitamin and minerals tested? These are important for helping the thyroxine to work properly.

Reply

Hello, thanks for replying. I had 3 pages of tests done in February when I was first diagnosed. In feb the results were tsh - 12.7, T4 - 10.36, TPO - 433.3 . I didn't have any vitamins tested but my potassium and sodium, chore were in range, ferritin was 57 and Fer sérique was 50.2 ( thats iron - I am in france)

Since Feb the endrocologist has only tested TSH which went from 12.7 to 7.19 to 5.38 to 1.53 - and i have generally been feeling so much better - periods regulated, brain fog lifted, tiredness under control - still not totally normal but so much better. Until Saturday that is, the lightheadness and dizziness, tingling in hands, lethargy and loss of appetite has been with me since then...

Reply

Even without the range - please, please, always put ranges - your FT4 looks very low. So your FT3 will probably be low. And, it's low T3 that causes symptoms, nothing to do with your TSH. In fact, once on thyroid hormone replacement, the TSH is irrelevant unless it goes high. You must not let your doctor dose you on the TSH alone. That way, you will stay sick.

You are only on a rediculously low dose. Why on earth didn't they give you a full 25 mcg increase last time? I don't really think your endo knows what he's doing at all.

Reply

As Grey Goose points out, 62.5 mcg is a ridiculously low dose. To most people (unless elderly or suffering from heart disease), a normal starting dose of T4 is 50 mcg daily, and you should then have labs no later than six weeks after going on it. Add half a 25 mcg pill to your current dose and you get 62.5 mcg. Which makes it hardly any more than a starting dose.

There is no "one size fits all" when it comes to thyroid hormone replacement, and how much T4 you'll eventually need or if T4 only will be enough for you in the end will mainly be determined by how well your body converts T4 to T3, the truly active thyroid hormone. If the conversion process is impaired (as it can be for a number of reasons), you may eventually have to add some T3 to the T4 regimen to rid yourself of all symptoms and feel truly well.

However, first of all, as others have suggested, please try to post reference ranges here along with your actual lab results. But you should know that 62.5 mcg of T4 daily is hardly an adequate replacement dose for someone suffering from full-blown hypothyroidism.

Reply

Thanks for replying, it really helps to chat it through with people who know what they are talking about!

The results I had done in February for thyroid were as follows

TSH 7.191 range (0.550-4.780) - this was my second TSH test i had with no medication, the first test was 4 days earlier and part of general blood tests when TSH was 12.703

T4 Libre: 10.36 range (11.50-22.70)

TPO 433.3 range (<60.0)

I started on 25mg of Levo and told to add 25g after two weeks to make 50g

Retested 6 weeks later

TSH 5.383 (0.550-4.780)

I was then put up to 62.5mg of levo

Retested today

TSH 1.534 (0.550-4.780)

I have had no further test for T4 since feb and have never had T3 tested....

In february i had Fer Serique tested and i was 50.2 range (50-170)

Ferritine was 57 range (10-291)

I have a feeling the endocologist is going to send me home with no increase since i am within the stipulated range....any advice as to what i should say? I will of course explain the sudden crash I have this week. Tingling in my hands seems to be there all the time now and i have lots of ringing in my ears - I don't think i mentioned that...I am not taking any vitamin supplements do you think I should?

Thanks again for your advise

Reply

I think the tingling and ringing in ears might be liked to low B vitamins. It's highly possible that you may have deficiencies. I used to get these symptoms but they went away pretty quickly after starting supplements. I take sublingual b12 (solgar or cytoplan) plus a b complex by Thorne every day. They work on me and I can tell the difference whenever I stop taking them for a few days.

Reply

Thanks for your reply. Did you have your vitamin b12 tested or did you just start with the supplements? Do you know if low vitamin b12 cause lightheadness/dizziness too? And finally what does sublingual b12 mean?

Reply

I had b12 tests in the past but, unfortunately, it was when I was supplementing. Despite that my result was below 500, which is recognised as being low enough to cause neurological symptoms. Taking b12 skews the results and it takes months for the true levels to show in the blood after stopping supplements. So I'll never know for sure but I had such great response to b vitamins it's possible that in may have PA though it cannot be tested when on supplements.

If you o want to give b12 a go (consider first testing for the reasons I described) the. You want to take methylcobalamin, which is already methylated and easy to absorb; sublingual means you put it under your tongue to melt (it's like a sweet, the solgar ones are much nicer).

I think that dizziness may be low iron or an adrenal fatigue issue possibly. Dizziness on standing up is an adrenal/low blood pressure symptom. I'm not sure it's a symptom of vit b deficiencies, don't think I've seen it in this context.

Reply

One more thing I would say is that when I was titrating my dose, after an increase, I first felt good for a couple of weeks after which it dipped back to feeling pretty bad. I think the body adjusts to the dose and your own thyroid reacts to the levels of hormones in the blood and reduces own production further, which means you suddenly haven't got enough to go round. It may well be that you've reached that stage after the 12.5mcg increase you had. The tsh of 1.5 is still a bit high, my endocrinologist wanted mine to be below 1, which is what the GP accepted and allowed me to increase doses despite my level already being in the 'normal' zone.

Reply

Thanks so much for your reply- feeling a bit down as I feel like I'm back at square one after feeling so much better. I will ask for a perscription to have my b12 tested and also t4 and hopefully she will increase the Levo to 75g. When I had my iron tested in feb it was low so perhaps I a can also have a retest for that. Thanks again

Reply

Pleasure! It's all a challenge trying to figure out what'a what. So hard to know what your symptoms are telling you and what to do to get better. I'm still struggling with swings of feeling very good to being at rock bottom within days. No idea what is causing it and what to do next. Wish there was a user's manual for this disease😉

Reply

The dizziness when getting up / sitting down is linked to hypiadrenalism which often goes hand in hand with hypothyroidism..

Basically your adrenals are fatigued. if you take your body temperature on rising in the morning you will probably find it's well below 37'c .. GP's refuse to acknowledge this.. I'm on natural hormones to support adrenals and now also take a natural hormone for thyroid.. no longer take Levo..

Best thing I ever did ..best I've felt in 25 years.

A very good naturopath will help although I saw Dr.Peatfield.

Reply

Sorry for the delay in replying.

I was tested for cortisol level - it was 13.04 range 3.09-22.40. I think that is related to adrenals?

Will take my temperature tomorrow morning and see what it is...

Did Levo not work for you?

Reply

You may also like...